Tornadoes · United States · Alabama · 2009

EF1 tornado, Guest to Hammondville, Alabama, April 19, 2009

From Guest to Hammondville, this EF1 tornado ran 5.3 miles across DeKalb County on April 19, 2009, touching down at 9:16 PM CDT and reaching 150 yards wide. It killed nobody and injured 13.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 19, 2009
Touchdown
9:16 PM CDT (02:16 UTC)
Lifted
9:21 PM CDT (02:21 UTC)
On the ground
5 minutes
Path length
5.3 miles (8.5 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
13
County
DeKalb County
Touchdown point
34.548, -85.706
Lift-off point
34.575, -85.620
Record number
0904192016-01

What the Weather Service recorded

A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT. Initially, these storms were large hail producers, with up to baseball sized hail reported in the town of Red Bay in Franklin County. As the early evening progressed, this supercell tracked into Lawrence and Morgan Counties producing wind damage and at least six tornadoes as it moved east. A male individual was killed in the town of Priceville in Morgan County when a tree was knocked down onto his trailer home. The thunderstorms evolved into a quasi-linear convective system (QLCS) as they moved into Marshall and DeKalb Counties. Another tornado developed rapidly in the community of Asbury in Marshall County, killing one and critically injurying another when their mobile home was destroyed. The QLCS progressed into DeKalb County producing additional tornado damage.

An EF-0 tornado touched down briefly in the Guest community along CR 50. Several softwood trees were uprooted and a small barn was destroyed on the north side of hte road. The tornado continued to move northeast along CR 44 causing sporadic tree damage before lifting.

The tornado touched down along CR 121. Several trees were uprooted and some small trees were snapped. Falling trees caused some minor structural damage. An awning was damaged at one home along CR 121. Damage became more sporadic farther east, where there were mainly uprooted trees along the damage path. The tornado finally lifted near the intersection of Alabama Highway 117 and Lowery Road just west of Valley Head.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS HUN issued a tornado warning for this county at 02:10 UTC, 6 minutes before the tornado touched down, in force until 02:45 UTC.

The county was under a severe thunderstorm watch, issued at 21:30 UTC and running to 02:42 UTC.

Issued (UTC)ExpiredProductOffice
21:30 UTC02:42 UTCSevere Thunderstorm WatchHUN
01:16 UTC01:45 UTCSevere Thunderstorm WarningHUN
01:43 UTC02:15 UTCTornado WarningHUN
01:55 UTC02:30 UTCSevere Thunderstorm WarningHUN
02:10 UTC02:45 UTCTornado WarningHUN
02:19 UTC02:45 UTCTornado WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 19, 7:53 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 19, 7:53 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
753 PM CDT SUN APR 19 2009

.UPDATE...CANCELED SVR TSTM WATCH FOR FAR NW AL COUNTIES.  ALSO
UPDATED AVIATION.
&&

.AVIATION...
ANVIL PRECIP REMAINS PSBL AT KHSV NEXT 30 MINUTES.  CONVECTION
EARLIER OVER NERN MS HAS EITHER DISSIPATED OR MOVED INTO MIDDLE TN.
CDFNT WAS ENTERING NW AL AND WILL BRING A WSHFT AT KMSL NEXT 1-2
HRS...AND AT KHSV BTWN 06-09Z.  SPORADIC MVFR CIGS ARE ANTICIPATED
BEHIND FRONTAL PASSAGE LATER TONIGHT INTO EARLY MONDAY.  CIGS MAY
RECOVER TO VFR MONDAY AFTN.
&&

.MESOSCALE UPDATE...
SUPERCELL CONVECTION HAS MORPHED INTO A QLCS.  STILL TRACKING A
COUPLE OF LONG-LIVED MESOCYCLONES IN SRN MADISON AND NERN CULLMAN
COUNTIES. ONE REMAINS POSSIBLY TORNADIC IN SRN MADISON COUNTY.
HOWEVER...AS THESE STORMS MOVE INTO MORE STABLE AIR IN NERN AL...WE
SHOULD SEE A DIMINISHING TREND.  CONVECTION IN NERN MS HAS
DISSIPATED OR MOVED INTO MIDDLE TN.  ADDITIONAL COUNTIES ALONG I-65
CORRIDOR WILL BE CLEARED FROM THE WATCH NEXT 1-2 HR.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Apr 19, 8:53 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
853 PM CDT SUN APR 19 2009

ALZ001>010-016-TNZ076-096-097-200500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
853 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL END IN FAR EASTERN NORTH ALABAMA BETWEEN NOW AND
11 PM.  A SEVERE STORM REMAINS POSSIBLE IN THIS AREA.  THE THREAT OF
SEVERE WEATHER WILL END AFTER 11 PM FOR THE BALANCE OF THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY
NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN
SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

BCC/AK

In the hours before

Local storm report, Apr 19, 6:36 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             MOULTON                 34.48N 87.29W
04/19/2009  E0.50 INCH       LAWRENCE           AL   EMERGENCY MNGR

            PEA AND DIME SIZE HAIL REPORTED IN MOULTON

0624 PM     HAIL             WREN                    34.43N 87.29W
04/19/2009  E0.75 INCH       LAWRENCE           AL   EMERGENCY MNGR

0629 PM     TSTM WND GST     MOULTON                 34.48N 87.29W
04/19/2009  E70.00 MPH       LAWRENCE           AL   AMATEUR RADIO

0629 PM     HAIL             MOULTON                 34.48N 87.29W
04/19/2009  E0.88 INCH       LAWRENCE           AL   AMATEUR RADIO

            PEA AND NICKEL SIZE HAIL IN DOWNTOWN MOULTON REPORTED BY
            BOTH AMATEUR RADIO AND EMERGENCY MANAGERS.

0630 PM     HAIL             CADDO                   34.57N 87.14W
04/19/2009  E1.00 INCH       LAWRENCE           AL   EMERGENCY MNGR

&&

CCROWE
Special weather statement, Apr 19, 6:44 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT SUN APR 19 2009

ALZ016-200030-
CULLMAN-
644 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 730 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ARLEY...MOVING EAST AT 30
MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  JONES CHAPEL.
  LOGAN.
  WEST POINT.
  BALDWIN.
  CULLMAN...GOOD HOPE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Apr 19, 7:00 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT SUN APR 19 2009

ALZ006-008-009-200145-
JACKSON-MADISON-MARSHALL-
700 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON...SOUTHEAST
MADISON AND NORTHERN MARSHALL COUNTIES UNTIL 845 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR PAINT ROCK TO
NEAR UNION GROVE...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...LOCALLY HEAVY RAINFALL...AND WIND
GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WOODVILLE...GUNTERSVILLE.
  GRANT.
  COLUMBUS CITY.
  LIM ROCK.
  LARKINSVILLE.
  LANGSTON...SECTION.

THIS CLUSTER OF STORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT
IF A WARNING IS ISSUED.
Local storm report, Apr 19, 7:18 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             DANVILLE                34.41N 87.08W
04/19/2009  E0.25 INCH       MORGAN             AL   EMERGENCY MNGR

            PEA SIZE HAIL JUST NORTH OF DANVILLE.

0650 PM     HAIL             DECATUR                 34.61N 86.98W
04/19/2009  E0.25 INCH       MORGAN             AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN DECATUR.

0652 PM     HAIL             4 E ADDISON             34.20N 87.11W
04/19/2009  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            DIME AND QUARTER SIZE HAIL REPORTED ON HWY 278 ON THE
            CULLMAN/WINSTON CO LINE.

0652 PM     HAIL             HARTSELLE               34.44N 86.94W
04/19/2009  E1.75 INCH       MORGAN             AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED WEST OF HARTSELLE IN THE
            OAKRIDGE COMMUNITY.

0655 PM     TSTM WND DMG     1 WNW NEEL              34.47N 87.08W
04/19/2009                   MORGAN             AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN, HOMES DAMAGED ON BLANKENSHIP
            ROAD.

0700 PM     HAIL             PRICEVILLE              34.52N 86.89W
04/19/2009  E0.50 INCH       MORGAN             AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN PRICEVILLE.

0701 PM     FUNNEL CLOUD     1 SW HARTSELLE          34.43N 86.95W
04/19/2009                   MORGAN             AL   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY A TRAINED SPOTTER 1 MILE SW OF
            HARTSELLE.

0704 PM     HAIL             HARTSELLE               34.44N 86.94W
04/19/2009  E0.25 INCH       MORGAN             AL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED ON HWY 36 NEAR HARTSELLE.

&&

CCROWE
Local storm report, Apr 19, 8:11 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
811 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     PRICEVILLE              34.51N 86.89W
04/19/2009                   MORGAN             AL   EMERGENCY MNGR

            TREE DOWN ON A TRAILER, PERSON WAS TRAPPED INSIDE - ON
            BETHEL ROAD EAST OF I-65 IN PRICEVILLE.

0719 PM     FUNNEL CLOUD     SOMERVILLE              34.47N 86.80W
04/19/2009                   MORGAN             AL   FIRE DEPT/RESCUE

0731 PM     HAIL             4 SW GOOD HOPE          34.07N 86.91W
04/19/2009  E0.50 INCH       CULLMAN            AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED WEST OF GOOD HOPE IN LORETTO.

0733 PM     TSTM WND DMG     E PRICEVILLE            34.52N 86.89W
04/19/2009                   MORGAN             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN EAST OF PRICEVILLE ON THE MOUNTAIN.

0736 PM     FUNNEL CLOUD     LACEYS SPRING           34.53N 86.60W
04/19/2009                   MORGAN             AL   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED BY THE FIRE DEPARTMENT IN LACEYS
            SPRING. LOCATED SOUTH OF WHITESBURG RIDGE AND HEADED
            TOWARD THE RIVER.

0808 PM     HAIL             GARDEN CITY             34.01N 86.75W
04/19/2009  E0.88 INCH       CULLMAN            AL   EMERGENCY MNGR

&&

CCROWE
Local storm report, Apr 19, 8:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
839 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     5 WSW ALBERTVILLE       34.23N 86.28W
04/19/2009  M52.00 MPH       MARSHALL           AL   AWOS

0831 PM     HAIL             2 NNE ALBERTVILLE       34.29N 86.20W
04/19/2009  E0.88 INCH       MARSHALL           AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED ON MEADOWBROOK DRIVE.

&&

CCROWE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

2.3 hours before the tornado, 170 km from the path. April 20, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 182 joules per kilogram, CIN -11, lifted condensation level 1004 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 212 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
280 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

9.7 hours after it, 170 km from the path. April 20, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 606 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -28 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort_payne (4A9), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:20 UTC62.7861.880° 0 kt1008.5-RA
00:40 UTC6361.880° 0 kt1008.5
01:00 UTC62.661.70° 0 kt1008.5-DZ
01:20 UTC6361.880° 0 kt1008.8
01:40 UTC63.5620° 0 kt1008.5
02:00 UTC64.22620° 0 kt1008.1
02:20 UTC62.4260310° 11 kt401009.8+TSRA
02:40 UTC57.5656.48130° 4 kt1009.5+TSRA
03:00 UTC5857.20° 0 kt1009.1-RA
03:20 UTC5857.20° 0 kt1008.5-VCTSRA
03:40 UTC5857.380° 0 kt1008.5RA
04:00 UTC57.7457.380° 0 kt1008.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 56 km away, was scanning. The volume nearest the touchdown began at 02:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:17 UTCHAIL 0.88AlbertvilleMarshall, ALNICKEL SIZE HAIL REPORTED NEAR DOWNTOWN ALBERTVILLE THROUGH E-SPOTTER.
01:31 UTCHAIL 0.882 Nne AlbertvilleMarshall, ALNICKEL SIZE HAIL REPORTED ON MEADOWBROOK DRIVE.
01:36 UTCTSTM WND DMG4 N HustlevilleMarshall, AL*** 1 FATAL, 1 INJ *** MOBILE HOME DESTROYED ON GIN ROAD IN THE ASBURY COMMUNITY. 1 FATALITY AND 1 CRITICAL INJURY. POSSIBLE TORNADO DAMAGE.
01:36 UTCTORNADO 14 N HustlevilleMarshall, AL*** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA
01:36 UTCTORNADO4 N HustlevilleMarshall, AL*** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA
02:03 UTCTSTM WND DMG4 Ssw RainsvilleDekalb, ALPOWER LINES DOWN ON COUNTY ROAD 50 NEAR GUEST.
02:03 UTCTORNADOGuestDekalb, ALA TORNADO TOUCHED DOWN BRIEFLY IN THE GUEST COMMUNITY ALONG COUNTY ROAD 50. SEVERAL SOFTWOOD TREES WERE UPROOTED AND A SMALL BARN WAS DESTROYED ON THE NORTH SIDE OF THE ROAD. THE TORNADO CONTINUED TO MOVE NORTHEAST ALONG
02:09 UTCHAIL 0.25RainsvilleDekalb, ALPEA SIZE HAIL REPORTED IN RAINSVILLE.
02:16 UTCTORNADO 15 Wsw HammondvilleDekalb, ALTHE TORNADO TOUCHED DOWN ALONG CR 121. SEVERAL TREES WERE UPROOTED...AND SOME SMALL TREES WERE SNAPPED. FALLING TREES CAUSED SOME MINOR STRUCTURAL DAMAGE. AN AWNING WAS DAMAGED AT ONE HOME ALONG CR 121. DAMAGE BECAME MOR
02:23 UTCHAIL 0.252 Sw MentoneDekalb, ALPEA SIZE HAIL REPORTED SOUTH OF MENTONE AND NORTH OF LAKE HOWARD ON COUNTY ROAD 89.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 19, 2009

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 195:52 PM CDTEF0Hale, AL3.625$15,000
April 196:03 PM CDTEF0Lawrence, AL1.325$18,000
April 196:04 PM CDTEF1Perry, AL4.050$10,000
April 196:16 PM CDTEF0Shelby, AL2.0800$20,000
April 196:18 PM CDTEF1Lawrence, AL4.467$30,000
April 196:28 PM CDTEF1Perry, AL1.2100$30,000
April 196:43 PM CDTEF0Morgan, AL2.050$25,000
April 196:53 PM CDTEF0Shelby, AL3.3100$10,000
April 196:58 PM CDTEF0Morgan, AL0.550$20,000
April 198:10 PM CDTEF0Montgomery, AL0.1150$12,000
April 198:20 PM CDTEF1Montgomery, AL0.150$30,000
April 198:35 PM CDTEF1Marshall, AL3.06011
April 198:36 PM CDTEF0Bullock, AL0.150$5,000
April 198:59 PM CDTEF2Blount, AL6.3300$400,000
April 199:03 PM CDTEF0DeKalb, AL1.150$17,000
April 199:21 PM CDTEF1St. Clair, AL2.975$20,000
April 1911:00 PM EDTEF1Cherokee, GA1.58802$5.0 million
April 1910:33 PM CDTEF2Muscogee, AL to GA3.5250$3.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.